Colorado, 2015

Winter Storm in Colorado, November 4 to 5, 2015

November 4 to 5, 2015 · NWS PUB · 2 events in 2 counties and zones

An orographic episode generated periods of heavy snow over the La Garita and eastern San Juan Mountains. The highest reported snow total was 17 inches near the summit of Wolf Creek Pass.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

An orographic episode generated periods of heavy snow over the La Garita and eastern San Juan Mountains. The highest reported snow total was 17 inches near the summit of Wolf Creek Pass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Nov 3, 10:58 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Nov 3, 10:58 PM MST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1058 PM MST TUE NOV 3 2015

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 305 PM MST TUE NOV 3 2015

...HIGH FIRE DANGER CONTINUES FOR THE PLAINS...
...HEAVY SNOW MOVING IN TONIGHT FOR THE MOUNTAINS...

AS OF 200 PM MST...PUEBLO HAS BROKEN A 105 YEAR OLD RECORD FOR THE
DAILY HIGH...WITH A HIGH OF 80 DEGREES SO FAR. KCOS IS CLOSE TO A
RECORD...WITH A COUPLE HOURS OF SUN TO GO THIS AFTERNOON. RED FLAG
IS VERIFYING FOR MUCH OF THE SE PLAINS WITH RH AT 10-12 PERCENT AND
WINDS GUSTING IN THE 20-30 KT RANGE. THERE IS A BIT OF A DEAD ZONE
OVER THE LOWER ARKANSAS...BUT THAT SHOULD FILL IN OVER THE NEXT
COUPLE OF HOURS. ONE ZONE THAT MAY NOT HIT CRITERIA IS KIOWA
COUNTY...BUT OVERALL THE WARNING IS VERIFYING WELL.

AM STARTING TO SEE HIGH CLOUDS OVERSPREAD WRN CO THIS
AFTERNOON...BUT THE MAIN STORM SYSTEM HAS SLOWED DOWN A BIT AND THIS
WILL DELAY THE ONSET OF STEADY PRECIP FOR THE CONTDVD. PROBABLY WILL
NOT SEE THE HEAVIER PRECIP ARRIVE UNTIL AFTER 12Z...BUT SINCE THERE
COULD BE SOME BANDED PRECIP PRECEDING THE BRUNT OF THE STORM...WILL
LEAVE THE CURRENT TIMING OF OUR WINTER HIGHLIGHTS INTACT. ALREADY
SEEING SOME LIGHTNING OVER THE LA SALS IN UT. STILL LOOKING LIKE A
SOLID 10-20 INCHES OF SNOW FOR THE ERN SAN JUANS AND HIGH LA
GARITAS...AND MAYBE EVEN AN ISOLD 2 FOOT AMOUNT POSSIBLE. CPW IS
CURRENTLY GUSTING TO 40 MPH FROM THE SW...AND WITH A 50 KT MID LEVEL
JET MOVING INTO THE 4 CORNERS AREA LATE TONIGHT...THE INITIAL
ONSLAUGHT OF SNOW IN THE SAN JUANS COULD BE A BIT ROUGH...WITH A
COUPLE HOURS OF HEAVY SNOW AND LOW VISIBILITY POSSIBLE WED MORNING.
WINDS WILL RELAX A BIT WED AFTERNOON...BUT EXPECT THE HEAVY SNOW TO
CONTINUE.

FOR THE CENTRAL MTS N OF KMYP...THINGS NOT LOOKING AS PROMISING AS
THE NAM DOES NOT EVEN HAVE PRECIP OVER THE AREA UNTIL WED AFTERNOON.
NOT LOOKING AT HEAVY SNOW UP THAT WAY...BUT IN COORDINATION WITH THE
LONG TERM DESK AND WFO GJT...WILL COMMENCE AN ADVISORY FOR THE N
CENTRAL MTS BEGINNING AT 18Z. A COUPLE INCHES OF SNOW WILL BE
POSSIBLE FOR THE HIGH PASSES BY 00Z TOMORROW.

E OF THE MTS...THE DRY SW FLOW WILL PRECLUDE ANY POPS FOR MOST OF
WED. COOLING ALOFT WILL LEAD TO TEMPS ABOUT 10 DEGREES LOWER THAN
TODAY...BUT STILL ABOVE AVERAGE FOR NOVEMBER. ERN MTS AND SRN FRONT
RANGE COULD SEE SOME LIGHT SNOW ACCUMS BY LATE WED AFTERNOON...BUT
NOTHING HIGHLIGHT WORTHY. MOST AREAS E OF I-25 SHOULD STAY DRY
TOMORROW. WINDS WILL STILL BE A BIT GUSTY TOMORROW FROM THE S TO
SW...BUT RH SHOULD BE HIGH ENOUGH TO PRECLUDE ANY FIRE WX HEADLINES.
ROSE

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 305 PM MST TUE NOV 3 2015

AN UPR TROF WL BE OVR THE GREAT BASIN WED EVENING AND WL TRACK
EASTWARD OVERNIGHT...MOVING INTO WRN CO THU MORNING.  AHEAD OF THIS
TROF...THERE MAY BE SOME ISOLD PCPN OVR THE SERN PLAINS IN THE
EVENING HOURS...BUT IT LOOKS LIKE IT WL THEN BE DRY FOR THE REST OF
THE NIGHT.  HOWEVER...ALONG THE CONTDVD PCPN WL CONTINUE.  A FEW
INCHES OF SNOW WL BE POSSIBLE IN THE EVENING HOURS OVR THE
SANGRES...THE SAN JUANS...LA GARITAS AND CENTRAL MTNS...BUT SNOWFALL
GENERALLY LOOKS LIKE IT WL BE LIGHT IN THE LATE NIGHT HOURS.

ON THU THE UPR TROF IS EXPECTED TO MOVE ACRS COLORADO. OROGRAPHICS
ALONG THE CONTDVD ARE NOT ALL THAT FAVORABLE FOR SIGNIFICANT SNOW
ACCUMULATIONS...BUT THERE WL BE SOME LIGHT ACCUMULATIONS.
HOWEVER...IT STILL LOOKS LIKE ENOUGH SNOW OVR THE HYR ELEVATIONS OF
THE CENTRAL MTNS TO JUSTIFY AN ADVISORY. THE EASTERN MTNS WL ALSO
SEE SOME LIGHT SNOW ACCUMULATIONS.  OVR THE SAN LUIS VALLEY AND
SOUTHEAST PLAINS...ISOLD TO SCT PCPN SHOULD SPREAD ACRS THE AREA
DURING THE DAY.  HIGH TEMPS ON THU WL BE MUCH COLDER THAN WED AND WL
BE BELOW AVERAGE.

THE UPR TROF QUICKLY MOVES OUT OF THE STATE THU EVENING WITH
GENERALLY DRY WEATHER ACRS THE AREA THU NIGHT...ALTHOUGH THERE COULD
BE SOME LINGERING ISOLD SNOW SHOWERS OVR THE HIGH ELEVATIONS.  ON
FRI THE AREA WL BE BETWEEN WX SYSTEMS WITH DRY WEATHER AND COOL
TEMPS.  AN UPR DISTURBANCE DROPS SOUTH OVR THE AREA FRI NIGHT.  THE
GFS IS DRY OVR THE AREA AS THIS SYSTEM MOVES OVR THE AREA...BUT THE
ECMWF IS DEEPER WITH THIS SYSTEM AND HAS MORE MSTR AND UPR
DYNAMICS...ALONG WITH A CHANCE FOR PCPN OVR THE CENTRAL AND ERN
MTNS.  FOR NOW WL LEAN TOWARD THE ECMWF.

THE FORECAST MODELS A QUITE DIFFERENT FOR SAT WITH THE ECMWF
SHOWING AN ELONGATED TROF FROM THE MIDWEST SOUTHWESTWARD TO NRN
AZ...WHILE THE GFS HAS A SHORTWAVE RIDE OVR ERN CO AND AN UPR LOW
OVR SRN NV. FOR NOW WL GO WITH DRY WX AND HIGH TEMPS STILL ON THE
COOL SIDE.

FOR SUN BOTH THE GFS AND ECMWF HAVE A WEAK UPR DISTURBANCE LIFTING
NE ACRS THE STATE...BUT PCPN CHANCES LOOK QUITE LOW WITH MAYBE
SOME ISOLD PCPN OVR SOME OF THE MTN AREAS. HIGHS ON SUN MAY BE A
FEW DEGREES WARMER AND CLOSE TO AVERAGE.

ON MON A NEW UP TROF MOVES OVR THE PACIFIC NW WITH DRY W TO SW
FLOW ALOFT OVR THE FORECAST AREA. THAT UPR TROF MOVES INTO THE
GREAT BASIN ON TUE AND BEGINS AFFECTING WRN CO LATE IN THE
DAY...BRINGING SOME PCPN TO THE CONTDVD.

&&

.AVIATION...
ISSUED AT 1058 PM MST TUE NOV 3 2015

VFR CONDITIONS ARE EXPECTED TO CONTINUE OVER THE KALS...KCOS AND
KPUB TAF SITES INTO WEDNESDAY...ALTHOUGH GUSTY WINDS IN THE 20
TO 30 KNOT RANGE ARE ANTICIPATED AT TIMES...ESPECIALLY DURING THE
AFTERNOON HOURS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

WINTER STORM WARNING UNTIL 11 AM MST THURSDAY FOR COZ066-068.

WINTER WEATHER ADVISORY FROM 11 AM WEDNESDAY TO 5 PM MST
THURSDAY FOR COZ058-060.

&&
Hazardous weather outlook, Nov 3, 5:59 PM MST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
559 PM MST TUE NOV 3 2015

COZ058>089-093>099-050100-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
559 PM MST TUE NOV 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TONIGHT

A MOIST PACIFIC STORM SYSTEM WILL SPREAD HEAVY...BLOWING SNOW
INTO THE CONTINENTAL DIVIDE AFTER MIDNIGHT. 2 TO 6 INCHES OF SNOW
WILL FALL ALONG THE DIVIDE BY MORNING...WITH THE HEAVIEST AMOUNTS
OVER THE SAN JUAN MOUNTAINS. GUSTY WINDS WILL COMBINE WITH THE
SNOW TO PRODUCE AREAS OF BLOWING SNOW AND POOR VISIBILITIES. THE
COMBINATION OF SNOW...BLOWING SNOW...POOR VISIBILITIES...AND ICY
OR SNOW COVERED ROADS WILL RESULT IN HAZARDOUS TRAVEL CONDITIONS.
ANYONE COMMUTING THROUGH THE MOUNTAIN PASSES OVERNIGHT SHOULD
PREPARE FOR WINTER DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STORM SYSTEM WILL MOVE ACROSS THE REGION THROUGH THURSDAY
EVENING...SPREADING SHOWERS ACROSS THE MOUNTAINS AND SAN LUIS
VALLEY ON WEDNESDAY. A COLD FRONT WILL MOVE SOUTH ACROSS THE
PLAINS THURSDAY MORNING WITH SHOWERS FILLING IN BEHIND THE FRONT.
SNOW LEVELS WILL FALL TO AROUND 9000 FEET WEDNESDAY AND 6000 FEET
THURSDAY. SNOW ACCUMULATIONS ARE FORECAST TO BE GREATEST OVER THE
SAN JUAN RANGE WHERE A TOTAL OF 10 TO 20 INCHES WILL BE POSSIBLE.
SNOW ACCUMULATIONS OF 4 TO 7 INCHES ARE POSSIBLE OVER THE CENTRAL
MOUNTAINS...AND 2 TO 4 INCHES ARE EXPECTED OVER THE EASTERN
MOUNTAINS. LOCATIONS ABOVE 6000 FEET ON THE PALMER DIVIDE AND
RATON RIDGE MAY SEE A DUSTING OF SNOW BY THURSDAY EVENING.

A WEAK DISTURBANCE WILL MOVE ACROSS THE AREA ON FRIDAY WHICH MAY
BRING ANOTHER ROUND OF LIGHT SNOWFALL FOR THE MOUNTAINS.

COLDER AIR WILL MOVE SOUTH ACROSS THE PLAINS AND TEMPERATURES
THURSDAY AND FRIDAY NIGHTS ARE FORECAST TO FALL INTO THE UPPER 20S
TO LOWER 30S...PRODUCING FREEZING CONDITIONS IN AREAS THAT HAVE
YET TO SEE A FREEZE THIS FALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY AFTER MIDNIGHT ALONG THE CONTINENTAL DIVIDE.

10/28

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, La Garita Mountains Above 10000 Ft

When
November 4, 1:00 AM MST to November 5, 10:00 AM MST
Where
La Garita Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.778, -106.530 (the zone’s center; the record gives no point)

Winter Storm, Eastern San Juan Mountains Above 10000 Ft

When
November 4, 1:00 AM MST to November 5, 10:00 AM MST
Where
Eastern San Juan Mountains Above 10000 Ft forecast zone
Reported by
Trained Spotter
Coordinates
37.484, -106.500 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605220, 606958.